EconPapers    
Economics at your fingertips  
 

Revealed preferences under uncertainty: Incomplete preferences and preferences for randomization

Elena Cettolin and Arno Riedl

Journal of Economic Theory, 2019, vol. 181, issue C, 547-585

Abstract: We present a set of experiments testing for incomplete preferences due to uncertainty. In a first experiment, we observe that approximately half of the participants exhibit a choice pattern inconsistent with models assuming complete preferences and Certainty Independence (CI). To understand these participants' behavior, in a second experiment, we design a decision task that distinguishes between models assuming complete preferences and relaxing CI and models of incomplete preferences under uncertainty. We find that about half of the participants in question exhibit behavior consistent with incomplete preferences, about one third shows behavior consistent with a preference for randomization between risky and ambiguous prospects, and the remaining participants' behavior is consistent with both types of preferences. In further experiments we find that the observed choice pattern cannot be attributed to probability weighting, choice mistakes, regret aversion or intransitive indifference under risk and certainty. We also show that the observed behavior is robust to a prize variation in the ambiguous prospect.

Keywords: Incomplete preferences; Preferences for randomization; Uncertainty; Multiple priors; Experiment (search for similar items in EconPapers)
JEL-codes: C91 D01 D81 (search for similar items in EconPapers)
Date: 2019
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0022053119300262
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:jetheo:v:181:y:2019:i:c:p:547-585

Access Statistics for this article

Journal of Economic Theory is currently edited by A. Lizzeri and K. Shell

More articles in Journal of Economic Theory from Elsevier
Bibliographic data for series maintained by Dana Niculescu ().

 
Page updated 2019-08-10
Handle: RePEc:eee:jetheo:v:181:y:2019:i:c:p:547-585